Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Concerned with pancreatic cancer. Can it cause back pain? - Online Doctor Chats

Date : 26-Mar-2013
User rating for this question
Very Good Posted in: Back Pain
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User:I have a question about lower back or left side back pain
User:What kind of doctor are you sir?
Doctor:I am a general physician associated with department of neurology.
Doctor:I believe I can be able to help you with your query.
User:Oh ok
Doctor:Proceed with your query.
User:I was just concerned with pancreatic cancer
User:I have read back pain could be caused by that
User:I have bilirubin of 2.1
User:and ALT of 90
User:No other symptoms
Doctor:May I know what was your direct bilirubin level?
Doctor:Since when do you have this back pain?
User:has been going on for about 3 weeks
User:I do not see direct bilirubin
User:it just says total 2.1 md/dl
User:I have no other symptoms
User:just wondering if my level are high enough for concern
Doctor:Common liver function test contain total bilirubin level along with direct bilirubin levels in them.
User:Oh here it is
User:it is 0.4
Doctor:As bilirubin levels are affected in multiple medical conditions, these 2 values helps us to narrow down the problem.
Doctor:Thank you for providing me the values. Can you tell me more about the back pain?
Doctor:Is the pain related to food intake?
User:not at all
User:its just there
User:sometimes it goes into the upper left glute muscle
User:but it is on the left side
Doctor:May I know your age?
User:i am 34
Doctor:Let me explain.
User:I just read about back pain and that pancreatic thing
Doctor:Back pain is caused by multiple causes.
Doctor:pancreas inflammation and pancreatic cancers are associated with upper left side back pain,
User:How high
User:like below shoulder blade
Doctor:however they cause obstructive type of jaundice, where there is rise in both total bilirubin and direct bilirubin levels.
Doctor:yes, the pain is more located below the shoulder blade radiating across the abdomen.
User:I should say that almost every blood work up I have had, I had a elevated billirubin
Doctor:The symptoms that you have and your blood reports do not match with that of a pancreatic cause.
User:back in 2009 I am viewing one with a direct bili of 0.5 and a total of 2.5
Doctor:Your reports suggest that you probably may have a liver inflammation and not pancreas cancer.
User:If your pancreas was of issue would your bilirubin levels be REALLY high?
User:How high?
Doctor:The pain that you may have is probably related to spine or renal condition which needs to be evaluated independently.
User:like pancreaitis
Doctor:Pancreatitis rarely cause high bilirubin levels
User:How old are you doctor?
Doctor:If they are risen, it is due to obstruction where in the levels would be very high (in terms of more than 10 -12 mg/dl with elevated direct bilirubin levels).
User:oh ok
Doctor:I am 30 year old with clinical experience of 10 years.
Doctor:Based on your reports, your symptoms are highly unlikely to be due to a pancreas issue.
User:I am afraig to take antiinflammatory for my back because it upsets my stomach. Should I still continue if it is helping my back
Doctor:I can assure you of this.
User:I was told to take antiinflmmatory med for my back
User:should I just fight through the stomach upsets
Doctor:Anti inflammatory agents can worsen gastritis, this can be minimized by use of anti inflammatory agents like etoricoxib's or opioid group of drugs.
User:Opiod group
User:I will have to look into it
User:thanks for your time doctor
Doctor:In addition, if the pain is severe, you can counter the gastric side effects by using proton pump inhibitors like omeprazole
User:ok will do
User:thanks for your time
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor